Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 33, NWS Midland/Odessa, TX

May 9, 1996Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 1996, 3:13 PM CDT for Reeves County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1996, 3:13 PM CDT (20:13 UTC)
Expired
May 9, 1996, 3:45 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 092013
SVRMAF
TXC389-092045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
313 PM CDT THU MAY 9 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...WESTERN REEVES COUNTY
 
AT 311 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 17 MILES NORTHWEST OF SARAGOSA OR 13 MILES SOUTHWEST
OF TOYAH MOVING NORTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO
REMAIN IN RURAL AREAS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
EjLECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


$$

TURNAGE/FRAZAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:33 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 9, 9:33 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
931 AM CDT THU MAY 9 1996

LOW CLOUDS TRYING TO SOCK IN MAF EARLY THIS MORNING HAVE STAYED
SHUNTED TO SE. WILL WORD DECREASING CLOUDS FOR SE ZONES IN NOW
UPDATE. 12Z MAF SOUNDING INDICATES CONVECTIVE TEMPERATURE SHOULD BE
REACHED WITH FORECAST MAX TEMP OF 98...HOWEVER WOULD EXPECT ONLY
HIGH BASED CLOUDS LIKE YESTERDAY. PER EARLIER AFD...SEEMS A GIVEN
THAT FIRST ECHOES WILL BE SEEN IN MOUNTAINS AGAIN THIS AFTERNOON.
STEERING WINDS ALOFT REMAIN WEAK...SO IS POSSIBLE PRECIPITATION MAY
MAKE IT TO WRN PERMIAN BASIN WITH PERSISTENT OUTFLOW BOUNDARY FROM
MOUNTAIN CONVECTION...AS WAS THE CASE YESTERDAY EVENING. EXCEPT FOR
TWEAKING CLOUDS...NO FORECAST CHANGES ARE PLANNED.

TURNAGE

In the hours before

Special weather statement, May 9, 11:48 AM CDT, 3 hours 25 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-100500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1146 AM CDT (1046 AM MDT) THU MAY 9 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN
THE DAVIS AND GUADALUPE MOUNTAINS OF TEXAS AND NEW MEXICO. ALTHOUGH
MODERATE ATMOSPHERIC INSTABILITY IS IN PLACE OVER THE OUTLOOK AREA...
UNFAVORABLE WINDS ALOFT SHOULD KEEP STORMS MOSTLY DISORGANIZED AND
SHORT-LIVED. THERE IS A CHANCE THAT A FEW STORMS COULD BECOME
BRIEFLY SEVERE AS THEY MOVE EAST OFF THE MOUNTAINS...BUT THIS THREAT
SHOULD STAY WEST O*F THE PECOS RIVER.

SPOTTER ACTIVATION MAY BE REQUIRED.

TURNAGE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:39 PM CDTSevere Thunderstorm WarningMAFWard51 min
May 9, 5:03 PM CDTSevere Thunderstorm WarningMAFWinkler47 min
May 9, 6:08 PM CDTSevere Thunderstorm WarningMAFPecos47 min
May 9, 6:52 PM CDTSevere Thunderstorm WarningMAFPecos48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.